Thrombocytopenia is common in the hospitalized patients. Heparin induced thrombocytopenia (HIT) can be defined as clinicopathological procoagulant condition with thrombocytopenia in patients on heparin therapy. Platelet count of less than 100,000 or decrease by 50% of the base line value from 5-14 days of heparin therapy. In rare case HIT can occur before 5th day or after the 14th day or even after stopping the heparin therapy.
HIT is a known but rare complication of heparin therapy. It is a potentially life and limb threatening, prothrombotic coagulation disorder associated with significant increased in the morbidity and mortality. Early and accurate diagnosis or exclusion of HIT is the corner stone in the management of these patients; as the over diagnosis will result in use alternative anticoagulant with increased bleeding risk or under diagnosis or delayed diagnosis will leaves patient vulnerable for the development of thrombosis.
HIT have a unique pathophysiology and testing, and a low 4 ‘T’ Score, lateral flow immunoassay (LFIA) can rule-out HIT in 10 minutes. It has a unique complication profile: Thromboemboli, and unique management with the alternative anticoagulants; It is a unique thrombocytopenia, where the risk of thrombosis is more than that of bleeding.